Can Your Medications Be Responsible For Your Weight Gain ?


Can Your Medications Be Responsible For Your Weight Gain?

It is no secret that obesity has reached epidemic proportions in the United States. In fact, approximately 70 percent of Americans are overweight or obese. Unfortunately, many prescription medications, including those used to treat obesity-related conditions such as high blood pressure and diabetes, may actually cause you to gain weight.

Which Medications Are Most Likely To Cause Weight Gain?

Antidepressants contribute to weight gain for a number of reasons that can vary from person to person. The most common causes include:

• Depression may make you more prone to inactivity.
• Your improved mood may also result in an improved appetite with may lead you to overeat.
• Some antidepressants work by affecting levels of a brain chemical called serotonin that regulate mood. This same chemical also controls appetite. This may cause you to crave food without the actual feelings of hunger.

Weight gain is most often seen with the following antidepressants:

• Paxil/paroxetine
• Remeron/mirtazapine
• Parnate/tranylcypromine
• Nardil/phenelzine
• Tofranil/imipramine
• Amitriptyline
• Silenor/doxepin

Mood stabilizers, used to treat conditions such as schizophrenia and bipolar disorder, can affect metabolism and increase appetite leading to weight gain. Examples of these medications include:

• Clozaril/clozapine
• Lithobid/lithium
• Seroquel/quetiapine
• Depakote/valproic acid

Diabetic medications, especially older ones, alter the way the body metabolizes glucose and lower blood sugar, which in turn can stimulate appetite. Examples of diabetic medications prone to causing weight gain include:

• Glucotrol/glipizide
• Insulin
• Diabeta/glyburide
• Amaryl/glimepiride

Corticosteroids are often used to treat pain and inflammation. These medications also increase appetite and cause the body to retain fat leading to weight gain. Common corticosteroids include:

• Medrol/methylprednisolone
• Prelone/prednisolone
• Deltasone/prednisone

Beta-blockers, used to treat high blood pressure, can cause weight gain since they lower your body’s response to exercise. Commonly prescribed beta-blockers include:

• Tenormin/atenolol
• Lopressor/metoprolol
• Inderal/propranolol

Prescription and over-the-counter antihistamines, such as Zyrtec, Allegra, Benedryl, and Claritin, can interfere with an enzyme in the brain that regulates appetite and food consumption causing you to add extra pounds.

What You Can Do To Prevent Medication-related Weight Gain:

In some circumstances, there may be little you can do to prevent the weight gain caused by your prescription medications. The benefits of the medicine are often greater than the risks posed by the extra weight. However, there are some proactive steps you can take to limit or even prevent adding extra pounds:

• Focus on eating a healthier diet and increasing exercise as soon as you start a medication that may cause weight gain.
• Carefully track your weight and discuss any excessive weight gain with your doctor.
• If your medication is causing weight gain, discuss possible alternatives with your health care provider. It is important that you never stop a medication or change dosages without your doctor’s advice.

Have you experienced medication-related weight gain? If so, how did you deal with the problem?

 
Disclaimer: All content on this website is for informational purposes only and should not be considered to be a specific diagnosis or treatment plan for any individual situation. Use of this website and the information contained herein does not create a doctor-patient relationship. Always consult with your own doctor in connection with any questions or issues you may have regarding your own health or the health of others.